S. Chou, S. Hwang, G. Carlos, D. Wakade, P. Fernandez-Penas
Lichenoid drug reaction is a common adverse reaction in patients taking immune-modulatory agents such as anti- Programmed Cell Death (PD-1) and anti-cytotoxic T lym- phocyte antigen-4 (CTLA-4) agents. We describe the clinical and histologic features of lichenoid drug reaction in 20 biop-sies from 15 patients on anti-PD-1 agents and 9 biopsies from 7 patients on anti-PD-1 plus ipilimumab therapy. Clini- cally, all except two patients presented with discrete, viola- ceous exanthematous papules to plaques. The lichenoid inﬂammation in the majority (18 of 29 biopsies) was ﬂorid although the rest of histology was quite heterogeneous. Nev- ertheless, there was frequent involvement of the superﬁcial follicular epithelium and acrosyringium, as well as a propensity to blister which occurred in about 20% of the biopsies. Occasional patients had disease closely resembling lichen planus, although all of these biopsies had some atypi- cal features for lichen planus such as parakeratosis. Dermal eosinophils were common particularly in those with mild inﬂammation. The lichenoid reactions were responsive to topical steroid or oral systemic treatment in general and the anti-PD-1 agent had to be ceased in only one patient.